|Effects of long term treatment
Jul 31, 2000
I am a 48 year old male who has been under agressive and continuous treatment for HIV since January 1990. My lowest CD4 was 500 in 1990; the range during the last ten years has been 650-1150, generally averaging 750-850. V-load has ranged from 60,000 down to 500, but stays generally in a range of 1,000-2,000. CBCs are always normal in all respects. Had good immune test results with protease inhibitors but many awful side-effects; My current HIV med regime (for 8 months) has been Sustiva, AZT(since 1990), and Didanosine, along with Somatropin injections (for 2 years) on a regular basis(with no apparent side effects from this combo). I showed significant and acute immune problems in 1982-83 causing my doctor to conclude that the infection happened sometime in 1982 (I've had the same doctor for twenty years). I also have HCV (low V-load count), history of Hepatitis B (no surface antigens), HPV, a bad case of shingles 6 months ago, and alcoholism and drug addiction in remission for three + years, and have smoked heavily for 30+ years. What is the likelihood of effective new drugs being regularly introduced in the coming years for a person like me who is far from treatment naive? How long can I continue to manage this well?
| Response from Dr. Squires
It appears that you have done remarkably well for many years. It is likely due to a combination of your determination and good medical care (your partnership with your physician has outlasted many relationships!). There is no easy answer to your question as to how long this can last other than to say that the results of natural history studies would suggest that your history and current modest viral load level predicts that you will continue to do well for the foreseeable future. There are novel agents in clinical trials that appear to retain activity against viruses that are resistant to currently available agents. It is very likely that you may benefit from these agents.
Hope that this has been helpful. I wish you continued health.
Kathleen E. Squires, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.